June 11, 2014
Statins Associated With Decreased Physical Activity In Older Men
redOrbit Staff & Wire Reports - Your Universe Online
Using a common type of medication to lower their cholesterol could cause older men to become less physically active, according to new research appearing in Monday’s edition of the journal JAMA Internal Medicine.
“Physical activity in older adults helps to maintain a proper weight, prevent cardiovascular disease and helps to maintain physical strength and function,” Lee said in a statement. “We’re trying to find ways to get older adults to exercise more, not less. It’s a fairly serious concern if use of statins is doing something that makes people less likely to exercise.”
Lee and his fellow researchers examined the relationship between self-reported physical activity and statin use over a seven-year period in 3,039 participants who were approximately 73 years old on average. Of those individuals, 24 percent of them were using statins at baseline, 25 percent reported using a statin for the first time during the follow-up period, and 48 percent claimed to have never used the medications during the follow-up period.
Overall, a self-reported questionnaire revealed that physical activity declined by an average of 2.5 points per year for non-statin users and 2.8 points per year for prevalent users. The difference was deemed to be not statistically significant by the study authors, though the decline occurred at a faster rate for new users than for nonusers.
The study participants were community-living men at least 65 years of age from six geographic regions throughout the US. Statin users averaged approximately 40 minutes less of moderate physical activity over a one-week period when compared to those who did not use the medication, Lee and his colleagues noted. That would equal the loss of approximately 150 minutes of slow-paced walking each week, according to the lead author.
“For an older population that’s already pretty sedentary, that’s a significant amount less exercise. Even moderate amounts of exercise can make a big difference,” Lee explained, noting that an increase in sedentary behavior had also been observed in some of the study participants.
“Given these results, we should be aware of a possible decrease in physical activity among people taking a statin,” he added. “This could decrease the benefit of the medication. If someone is already weak, frail, or sedentary, they may want to consider this issue, and consult with their doctor to determine if statin use is still appropriate.”
In addition to OSU and the Oregon Health & Science University, institutes involved in the research included the Department of Veterans Affairs Medical Center in Portland, the California Pacific Medical Center Research Institute in San Francisco, the Stanford Prevention Research Center and the Department of Medicine at the University of California. It was funded by the National Institutes of Health and the Medical Research Foundation of Oregon.